Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 20, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 4, 1998, 12:21 AM EST for Robeson County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 1998, 12:21 AM EST (05:21 UTC)
- Expired
- Apr 4, 1998, 12:55 AM EST
- In force
- 34 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 10:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
758 WUUS1 KILM 040522 RRA SVRILM NCC155-040555- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1221 AM EST SAT APR 4 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 1255 AM EST * AT 1220 AM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL 18 MILES NORTH OF LUMBERTON OR IN THE VICINITY OF RENNERT MOVING NORTHEAST AT 55 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IRELAND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:48 PM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 3, 8:48 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
848 PM EST FRI APR 3 1998
RDU: ADJUST TEMPS DOWN A NOTCH ESPCLY COAST TO INIT WITH READINGS
RISING LATE. HIGH POPS MAINLY AFTER MIDNGT THE BEST BET.
CWF: WITH GALES ALRDY FLYING CST WILL RAISE SCA SOUNDS SINCE WITHIN 12
HRS AND GOOD TO COVER FOR TSRA THREAT OVRNGT. HAVE DOUBTS ABOUT SURGE
TO GALE SPEEDS THOUGH SRN HALF TNGT GIVEN WEAK WEDGE EARLY(NE TRAJ) PLUS
BLO GALE FORCE BLYR SEEN OFF MESO-ETA/RUC LATE. MAY TONE SEAS DOWN SRN
END BUT WITH TSRA PTNL BEST TO CONT GALES OVRNGT OTRW FEW ADNTL CHGS.
ZFP: ADAP/SFC ANLYS SHOWING STABILITY HOLDING OVR THE E ATTM AIDED BY
FIRST BATCH OF DEPARTING SHRA EARLIER THIS EVE. QUESTS OVRNGT WITH NWD
EXTENT OF DEEP WAA AS WRM FRNT ATTEMPTS TO LIFT N WHILE BEST DIFFLUENCE
PASSES ACRS CNTRL/NRN NC. ALL NEW GUID SIM TO MORN RUNS WITH GOOD UVV/
HELICITY AND DECENT CAPE COMING TOGETHER OVR THE E BTWN 06-11Z. THNK
BEST SVR CHCS SRN TIER PER 00Z THETA SUPPORT S AND CLOSER TO HIER DWPTS
WHILE MORE ELEVATED NATURE LKLY INLND UNLESS GOOD DYNAMICS CAN OVRCOME
STAB INVERSION ALF. TEMPS STEADY THEN SLOWING RISING LATE AS WAA INCRS.
.MHX...GALE WARNING COASTAL WATERS.
SCA SOUNDS.
JHIn the hours before
Local storm report, Apr 3, 11:42 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1142 PM EST FRI APR 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM 3 W BURGAW NC .75 INCH HAIL
04/03/98 PENDERThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 11:07 PM EST | Tornado Warning | ILM | Bladen | 33 min |
| Apr 3, 11:28 PM EST | Severe Thunderstorm Warning | ILM | Pender | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.